Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Connection between long-term AZT therapy and dementia??
Oct 7, 1997

Dr. Gallant: I was recently told by my doctor that AZT is the only antiviral to "go to the brain," this after I asked about dementia. I now think about this and everyone I have known who developed dementia had been on long-term AZT therapy. Is there a connection? Has anyone checked this out? Or is it just assumed that HIV causes dementia? More than curious, Will

Response from Dr. Gallant

AZT is not the only antiviral to get into the central nervous system. Other drugs that clearly have activity in the brain include d4T, nevirapine, and probably all of the other NNRTIs (non-nucleoside reverse transcriptase inhibitors). In addition, data were presented at the ICAAC meetings in Toronto demonstrating that patients taking ritonavir/saquinavir without any RT inhibitors had undetectable viral loads in their spinal fluid, despite the fact that protease inhibitors aren't supposed to penentrate well into the central nervous system.

HIV causes dementia, not AZT. In fact it is very clear that people on AZT are much less likely to develop dementia, and when high-dose AZT is instituted before the dementia is severe, it can often lead to dramatic improvements. What you've observed simply reflects the fact that despite our treatments, some people with HIV will still go on to develop dementia, and virtually all of them will have taken AZT because just about everyone with HIV has taken AZT at some point or another.



Previous
Friend diagnosed with full blown AIDS in June, has dementia, help!
Next
PML

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement